Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 24, NWS Flagstaff, AZ

July 25, 2011Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2011, 6:39 PM MST for Apache County, Navajo County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 6:39 PM MST (01:39 UTC)
Expired
Jul 25, 2011, 8:30 PM MST
In force
111 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 164 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WGUS55 KFGZ 260139
FFWFGZ
AZC001-017-260330-
/O.NEW.KFGZ.FF.W.0024.110726T0139Z-110726T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
639 PM MST MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...
  EXTREME EAST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 830 PM MST

* AT 630 PM MST...FLASH FLOODING WAS INDICATE BY DOPPLER RADAR FROM  
  A THUNDERSTORM  OVER THE WARNED AREA...WHICH INCLUDES STEAMBOAT    
  WASH FROM THE NAVAJO AND APACHE COUNTY LINE SOUTHWARD TO THE ROAD  
  BETWEEN GREASEWOOD AND WHITE CONE. 

* THE STORM PRODUCING FLASH FLOODING WAS LOCATED 6 MILES NORTHWEST   
  OF GREASEWOOD AND WAS NEARLY STATIONARY.

LAT...LON 3558 10997 3572 10995 3574 10983 3558 10981
      3546 10993

$$

41
2 follow-up statements
583 
WGUS75 KFGZ 260237
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
737 PM MST MON JUL 25 2011

AZC001-017-260330-
/O.CON.KFGZ.FF.W.0024.000000T0000Z-110726T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-APACHE AZ-
737 PM MST MON JUL 25 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR WEST
CENTRAL APACHE AND EXTREME EAST CENTRAL NAVAJO COUNTIES...

AT 726 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OCCURRING ALONG HIGHWAY 99 AT MILEMARKER 27. REPORTS 
INDICATE THAT WATER IS CROSSING THE HIGHWAY WITH A WIDTH OF 100 
YARDS. THE DEPTH IS NOT KNOWN AT THIS TIME. 

THIS FLASH FLOOD WARNING INCLUDE EAST CLEAR CREEK FROM THE 
CONFLUENCE WITH THE LITTLE COLORADO RIVER UPSTREAM 12 MILES...AND 
THE AREA WEST OF STATE ROUTE 99 FROM MILEMARKER 35 TO MARKER 25. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3558 10997 3572 10995 3574 10983 3558 10981
      3546 10993

$$

41
257 
WGUS75 KFGZ 260252
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
752 PM MST MON JUL 25 2011

AZC001-017-260330-
/O.CON.KFGZ.FF.W.0024.000000T0000Z-110726T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-APACHE AZ-
752 PM MST MON JUL 25 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR WEST
CENTRAL APACHE AND EXTREME EAST CENTRAL NAVAJO COUNTIES...

AT 740 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS WERE 
CONTINUING OVER THE WARNING AREA...WHICH INCLUDES STEAMBOAT WASH 
FROM THE NAVAJO AND APACHE COUNTY LINE SOUTHWARD TO THE ROAD BETWEEN 
GREASEWOOD AND WHITE CONE. 

DOPPLER RADAR INDICATED THAT BETWEEN 3 AND 4 INCHES OF RAIN HAS 
FALLEN IN THE WARNING AREA SINCE 6 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3558 10997 3572 10995 3574 10983 3558 10981
      3546 10993

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:15 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST MON JUL 25 2011

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE
REGION FOR THE NEXT SEVERAL DAYS BRINGING DAILY SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA.

&&

.DISCUSSION...ACTIVE DAY ACROSS NORTHERN ARIZONA THIS AFTERNOON WITH
LOCALIZED HEAVY RAIN. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY
RAIN WILL PERSIST INTO THIS EVENING. GENERAL STORM MOTION IS
NORTHWEST AT 8 TO 10 MPH.

MOISTURE REMAINS IN PLACE FOR THE NEXT FEW DAYS AND SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING. A MINOR
DRYING TREND CAN BE EXPECTED WEDNESDAY AND THURSDAY FOR THE
WESTERN PORTION OF AZ...BUT MOISTURE WILL LIKELY REMAIN IN PLACE
ACROSS THE EASTERN PART OF THE STATE. CURRENT MODEL TRENDS INDICATE
THAT MOISTURE WILL SURGE BACK OVER ALL OF NORTHERN ARIZONA THIS
WEEKEND FOR AN UPSWING IN THUNDERSTORM ACTIVITY.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN AZ THROUGH 06Z. AFTER
06Z...THUNDERSTORM COVERAGE WILL DECREASE WITH THE BEST CHANCE OF
CONTINUING STORMS EXPECTED SOUTH OF A KCMR TO KSJN LINE. EXPECT
MVFR/LCL IFR CONDITIONS NEAR HEAVY SHOWERS AND STORMS ALONG WITH
ERRATIC AND GUSTY WIND GUSTS UP TO 35KT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MAS
AVIATION................MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 25, 4:30 AM MST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST MON JUL 25 2011

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
430 AM MST MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THIS AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL RESULTING
IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. A
SLIGHT DRYING TREND IS POSSIBLE FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 25, 3:41 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 PM MST MON JUL 25 2011

AZZ040-252330-
APACHE AZ-
341 PM MST MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 430 PM MST

AT 332 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES SOUTH OF
CHAMBERS...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  CHAMBERS
  INTERSTATE 40 IN THE VICINITY OF CHAMBERS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3519 10953 3523 10936 3506 10934 3503 10943
TIME...MOT...LOC 2239Z 158DEG 08KT 3518 10943

41
Local storm report, Jul 25, 4:16 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
416 PM MST MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       8 NE FLAGSTAFF          35.27N 111.52W
07/25/2011  U0.00 INCH       COCONINO           AZ   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED INCREASED FLOW WITH ROCKS
            AND MUD ALONG CAMPBELL AVE. AND COPELAND LN. MOSTLY
            NUISANCE FLOODING WITH WATER AND MUD REMAINING WITHIN
            DRAINAGE DITCHES.

&&

EVENT NUMBER FGZ1100202

MCS
Special weather statement, Jul 25, 4:44 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
444 PM MST MON JUL 25 2011

AZZ014-017-260030-
APACHE AZ-
444 PM MST MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 530 PM MST

AT 437 PM MST...NATIONAL WEATHER DOPPLER RADAR DETECTED THAT A
STRONG THUNDERSTORM WAS 7 MILES EAST OF VERNON...MOVING NORTHWEST AT
10 MPH.

HAIL SIZE FROM PENNY TO NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN WITH RAINFALL RATES FROM 1 TO 1.5 INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE...
   VERNON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...SOME UNSECURED OBJECTS COULD BE BLOWN AROUND BY WIND
GUSTS UP TO 45 MPH. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

&&

LAT...LON 3429 10979 3439 10953 3417 10941 3408 10960
TIME...MOT...LOC 2341Z 148DEG 11KT 3423 10958

TC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:03 PM MSTAreal Flood AdvisoryFGZApache117 min
Jul 25, 5:34 PM MSTSevere Thunderstorm WarningFGZApache, Navajo41 min
Jul 25, 5:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo35 min
Jul 25, 6:15 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 25, 6:31 PM MSTAreal Flood AdvisoryFGZApache, Navajo74 min
Jul 25, 6:56 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 25, 7:02 PM MSTFlash Flood WarningFGZNavajo84 min
Jul 25, 7:29 PM MSTSevere Thunderstorm WarningFGZGila, Navajo33 min
Jul 25, 8:59 PM MSTSpecial Weather StatementFGZ46 min
Jul 25, 9:05 PM MSTSevere Thunderstorm WarningFGZNavajo40 min
Jul 25, 9:35 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 25, 10:22 PM MSTAreal Flood AdvisoryFGZNavajo53 min
Jul 26, 3:42 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo15 hr
Jul 26, 12:01 PM MSTFlash Flood WarningFGZApache119 min
Jul 26, 2:08 PM MSTFlash Flood WarningFGZCoconino4 hr
Jul 26, 2:48 PM MSTSpecial Weather StatementFGZApache57 min
Jul 26, 3:09 PM MSTAreal Flood AdvisoryFGZApache42 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.